Alert archive / Vermont / Wind Chill Warnings in 2022

Wind Chill Warning 2, NWS Burlington, VT

January 13, 202211 counties in Vermont; 4 counties in New York

NWS Burlington, VT issued this wind chill warning at Jan 13, 2022, 3:31 PM EST for 11 counties in Vermont; 4 counties in New York. It took effect at Jan 14, 2022, 7:00 PM EST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 3:31 PM EST (20:31 UTC)
In effect from
Jan 14, 2022, 7:00 PM EST
Expired
Jan 15, 2022, 12:56 PM EST
In force
18 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS41 KBTV 132031
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
331 PM EST Thu Jan 13 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-141015-
/O.UPG.KBTV.WC.A.0001.220115T0000Z-220115T2100Z/
/O.NEW.KBTV.WC.W.0002.220115T0000Z-220115T2100Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
331 PM EST Thu Jan 13 2022

...WIND CHILL WARNING IN EFFECT FROM 7 PM FRIDAY TO 4 PM EST
SATURDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 to 45 below zero.

* WHERE...All of Northern New York and Vermont.

* WHEN...From 7 PM Friday to 4 PM EST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Lowest wind chills will be between 11 PM
  Friday and 11 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
4 follow-up statements
020 
WWUS41 KBTV 140903
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
403 AM EST Fri Jan 14 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-142200-
/O.CON.KBTV.WC.W.0002.220115T0000Z-220115T2100Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
403 AM EST Fri Jan 14 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST SATURDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 to 45 below zero.

* WHERE...All of Northern New York and Vermont.

* WHEN...From 7 PM Friday to 4 PM EST Saturday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

* ADDITIONAL DETAILS...Lowest wind chills will be between 11 PM 
  Friday and 11 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
353 
WWUS41 KBTV 142027
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
327 PM EST Fri Jan 14 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-151030-
/O.NEW.KBTV.WS.A.0001.220117T0600Z-220118T0600Z/
/O.CON.KBTV.WC.W.0002.220115T0000Z-220115T2100Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
327 PM EST Fri Jan 14 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
4 PM EST SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE MONDAY NIGHT...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills
  expected. Wind chills as low as 30 to 45 below zero. For the
  Winter Storm Watch, heavy snow possible. Total snow
  accumulations of 8 to 12 inches possible across northern New
  York and portions of south-central Vermont, while 5 to 8 inches
  across the Champlain Valley and northern Vermont. Winds could 
  gust as high as 35 mph.

* WHERE...All of northern New York and Vermont.

* WHEN...For the Wind Chill Warning, from 7 PM this evening to 4 
  PM EST Saturday. For the Winter Storm Watch, from late Sunday 
  night through late Monday night.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes. For late Sunday
  night through Monday night, travel could be very difficult. The
  hazardous conditions will impact the morning and evening
  commutes on Monday. 

* ADDITIONAL DETAILS...Lowest wind chills will be between 11 PM
  tonight and 11 AM Saturday. Regarding the snow storm expected
  late Sunday night through Monday, the greatest snow
  accumulations are expected across northern New York and portions
  of south-central Vermont, especially along the Green Mountains.
  A brief period of sleet or a mix of snow, sleet, and rain is 
  possible on Monday across portions of southern Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

Monitor the latest forecasts for updates regarding the snow storm
late Sunday night through Monday.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
955 
WWUS41 KBTV 150830
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
330 AM EST Sat Jan 15 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-152200-
/O.CON.KBTV.WC.W.0002.000000T0000Z-220115T2100Z/
/O.CON.KBTV.WS.A.0001.220117T0600Z-220118T0600Z/
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Massena, Malone, Plattsburgh, Star Lake, 
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, 
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes,
Bradford, Randolph, Rutland, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
330 AM EST Sat Jan 15 2022

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE MONDAY NIGHT...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills
  expected. Wind chills as low as 30 to 45 below zero. For the
  Winter Storm Watch, heavy snow possible. Snow may mix with
  sleet, freezing rain, or rain at times. Total snow accumulations
  of 7 to 12 inches possible across northern New York and portions
  of south- central Vermont, with 4 to 8 inches across the
  Champlain Valley and northern Vermont. Winds could gust as high
  as 45 mph, especially in Rutland County.

* WHERE...All of northern New York and Vermont.

* WHEN...For the Wind Chill Warning, from 7 PM this evening to 4 
  PM EST Saturday. For the Winter Storm Watch, from late Sunday 
  night through late Monday night.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes. For late 
  Sunday night through Monday night, travel could be very 
  difficult. The hazardous conditions will impact the morning 
  and evening commutes on Monday.

* ADDITIONAL DETAILS...Lowest wind chills will be occur through 11
  AM Saturday. Regarding the snow storm expected late Sunday night
  through Monday, the greatest snow accumulations are expected
  across northern New York and portions of south- central Vermont,
  especially along the Green Mountains. A brief period of sleet or
  a mix of snow, sleet, and rain is possible on Monday, mainly in
  Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves.

Monitor the latest forecasts for updates regarding the snow storm
late Sunday night through Monday.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
009 
WWUS41 KBTV 151756
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
1256 PM EST Sat Jan 15 2022

NYZ027-028-031-VTZ001>008-010-016>018-160800-
/O.CAN.KBTV.WC.W.0002.000000T0000Z-220115T2100Z/
/O.NEW.KBTV.WC.Y.0002.220115T1800Z-220116T0600Z/
/O.CON.KBTV.WS.A.0001.220117T0600Z-220118T0600Z/
Northern Franklin-Eastern Clinton-Western Clinton-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-
Caledonia-Washington-Orange-Eastern Franklin-Eastern Chittenden-
Eastern Addison-
Including the cities of Malone, Plattsburgh, Dannemora, Alburgh, 
South Hero, St. Albans, Newport, Island Pond, Burlington, 
Johnson, Stowe, St. Johnsbury, Montpelier, Bradford, Randolph, 
Enosburg Falls, Richford, Underhill, Bristol, and Ripton
1256 PM EST Sat Jan 15 2022

...WIND CHILL ADVISORY IN EFFECT UNTIL 1 AM EST SUNDAY...
...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE MONDAY NIGHT...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...For the Wind Chill Advisory, very cold wind chills
  expected. Wind chills as low as 25 below zero. For the Winter 
  Storm Watch, heavy snow possible. Total snow accumulations of 4 
  to 9 inches possible. 

* WHERE...Portions of central, northeast and northwest Vermont 
  and northern New York.

* WHEN...For the Wind Chill Advisory, until 1 AM EST Sunday. For 
  the Winter Storm Watch, from late Sunday night through late 
  Monday night.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes. For late Sunday 
  night through Monday night, travel could be very difficult. The 
  hazardous conditions will impact the morning and evening 
  commutes on Monday.

* ADDITIONAL DETAILS...Wind chills will gradually improve as wind
  speeds decrease after midnight. Regarding the snow storm 
  expected late Sunday night through Monday, a brief period of 
  sleet or a mix of snow, sleet, and rain is possible on Monday, 
  mainly in Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

Monitor the latest forecasts for updates on this situation. 

&&

$$

NYZ026-029-030-034-035-087-VTZ009-011-012-019-160800-
/O.CAN.KBTV.WC.W.0002.000000T0000Z-220115T2100Z/
/O.CON.KBTV.WS.A.0001.220117T0600Z-220118T0600Z/
Northern St. Lawrence-Southeastern St. Lawrence-Southern Franklin-
Western Essex-Eastern Essex-Southwestern St. Lawrence-
Western Addison-Western Rutland-Windsor-Eastern Rutland-
Including the cities of Massena, Star Lake, Saranac Lake, 
Tupper Lake, Lake Placid, Port Henry, Ticonderoga, Ogdensburg, 
Potsdam, Gouverneur, Middlebury, Vergennes, Rutland, Springfield,
White River Junction, East Wallingford, and Killington
1256 PM EST Sat Jan 15 2022

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE MONDAY NIGHT...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 6 to 12 inches and ice accumulations of a 
  light glaze possible. 

* WHERE...Portions of central and southern Vermont and northern 
  New York.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions will impact the morning and evening commutes on 
  Monday.

* ADDITIONAL DETAILS...While wind chills have improved, very cold
  conditions will persist through tonight. Regarding the snow
  storm expected late Sunday night through Monday, greatest snow 
  accumulations are expected across northern New York and portions
  of south central Vermont, especially along the Green Mountains.
  A brief period of sleet or a mix of snow, sleet, and rain is 
  possible on Monday, mainly in Vermont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill warning went out at Jan 13, 12:40 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 13, 12:40 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1240 PM EST Thu Jan 13 2022

.SYNOPSIS...
Areas of freezing drizzle and freezing fog have occurred
overnight creating some icy conditions especially across
portions of northern New York and northern Vermont; exercise
caution during this morning's commute. Otherwise, light snow
showers will be possible today and tonight with a weak
stationary boundary draped across the region. Winds will
increase Friday and Friday night ahead of an Arctic airmass
which will result in dangerously cold wind chill temperatures
Friday night into Saturday. While the details are uncertain,
there is potential for a more significant storm system early
next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
* Icy conditions likely for the morning commute across portions
  of northern New York and Vermont.

* Potential for dangerous wind chills increase Friday afternoon
  heading into the evening.

As of 1025 AM EST Thursday...Have continued with mention of
freezing drizzle through the morning hours and added in patchy
fog. Previous discussion follows.

Some light freezing drizzle is still occurring in St Lawrence
County based on a weather spotter report as well as automated
sensors; the Rutland Airport is also carrying observations that
suggest some potential for freezing precip. Elsewhere,
precipitation has largely ceased, but freezing fog has formed
which could also promote some slick untreated surfaces. The
morning message remains that there will be areas of icy
conditions this morning that could impact the morning commute.
Models show drier sub-DGZ air filtering in between 9 and 11AM
and will hopefully eliminate any remaining pockets of freezing
precipitation potential. Otherwise, forecast changes were mainly
to keep precipitation chances going across Rutland County this
morning with radar showing returns extending towards Lake
Ontario. Temperatures were also warmed a couple degrees across
the North Country this morning since cold air advection remains
weak and clouds have insulated most locations overnight.

Previous Discussion from 335 AM EST Thursday...Areas of
freezing drizzle occurred overnight mainly across northern New
York, northern Vermont towards the Canadian border, and likely
in Rutland as well. According to automated observations, the
Saranac Lake area received the most ice amounting to around 0.2
inches with other locations picking up a trace to 0.05 inches.
Expect some areas of ice on untreated road surfaces to extend
into the morning commute today with slick conditions possible.
Driest conditions have been across the Burlington area where
dewpoint depressions have been running 5 to 10 degrees
overnight. Still, there could be some patchy freezing fog in
parts of Chittenden County that could allow for some icy
deposits across some surfaces.

Radar shows areas light precipitation moving across northern
Vermont, Addison County, the Adirondacks, and in southern St
Lawrence County. Combining with web cameras and automated
observations, the threat of additional freezing precipitation
seems to be from the Saranac Lake area northeastward to
Plattsburgh and across far northern Vermont from around St
Albans to Newport. Model sounding data does support a saturated
sub-dgz layer heading towards daybreak, but becomes slightly
less saturated each subsequent hour. Less consistent icing may
have occurred around the Rutland/Clarendon area where light
glaring off of the snow pack seems to have increased and road
surfaces appear wet on web cams.

Otherwise, light snow is increasing in areal extent off of Lake
Ontario and should spread northeastward ending the threat of
icing as snow rimes up the supercooled droplets in the lowest
layer. Model soundings do show at least the lowest portion of
the DGZ moistening enough to produce some snow which should
largely mitigate icing potential. Precipitation chances maximize
across St Lawrence County and the Adirondacks this afternoon as
southwesterly flow deepens. Some models do show a limited
potential of more freezing drizzle this evening across the
Adirondacks and southern Vermont, but the certainty in this
reforming is low at this time. Conditions become dry for Friday
as the quasi-stationary gets shunted out of the region and as a
large ridge (1040+mb) approaches the region. Expect winds to
begin increasing Friday while temperatures fall through the day
with strong cold air advection from increasing northerly flow.
High temperatures will occur early in the day with temperatures
falling below 10F shortly after noon for most North Country
locations. Wind chill temperatures will be diving Friday
afternoon with potential for dangerous wind chill temperatures
below -20 degrees by late afternoon/early evening.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 335 AM EST Thursday...Bitterly cold weather is expected
Friday night into Saturday. The juxtaposition of a 1045 mb high
near James Bay and a sub-970 mb low in the Canadian maritimes
will advect an arctic air mass while maintaining north winds at
10 to 20 mph, with gusts up to 30 mph mainly in the Champlain
Valley. With morning lows expected in the - 10s across much of
the entire area, excepting parts of the lower Connecticut River
Valley, this will result in wind chills ranging from -25 to -40
F. Dress in warm layers and cover up as best as possible to
avoid frostbite, which can set in as little as 10 minutes in
these conditions. Temperatures will not improve much in the
afternoon, with most in the single digits above and below zero.
The arctic high will eventually settle directly overhead, and
winds will subside with mostly clear skies during the day.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 335 AM EST Thursday...Another cold night is expected from
efficient radiational cooling underneath strong surface high
pressure, light winds, and relatively clear skies. Another night
with temperatures in the -5 to -20 F range will be likely.
Still, dress accordingly if out and about late Saturday into
early Sunday morning. Southerly return flow will bring highs on
Sunday into the teens with single digits above zero for
overnight lows Sunday and into Monday.

The next system of interest will arrive early Monday morning.
Widespread snow is likely, but there's also the potential for
several other weather hazards, including strong, easterly
downslope winds for western slopes of the southern Greens, as
well as the potential for an interval of freezing rain or
freezing drizzle in the system's dry slot. We will continue to
monitor the evolution of this system as there still remains some
spread on the low track, but the probabilities of receiving at
least 4" of snow is around 60 to 70 percent. Additionally, given
the dynamical nature of this system, we will have to monitor
for the potential for any mesoscale banding. With that said,
let's dive into the meteorology.

Sunday night, a compact upper low in the southern US will begin
to lift northeastward ahead of an amplifying ridge across the
western Atlantic. The upper level wave pattern will become
negatively tilted and surface low pressure along the US East
Coast will begin to deepen as it gains latitude Sunday night.
The warm frontal boundary will lift into the North Country near
or before dawn on Monday. A coupled upper jet structure with
excellent upper diffluence and strong isentropic ascent will
support widespread snow. Additionally, a band of lower SEPV will
lift northwards alongside vertical omega on the scale of -15 to
20 ubars/sec, which is quite vigorous. However, it appears the
preferred area of highest omega may be outside the DGZ. Combined
with increasing mid-level flow, this may result in more
fragmented dendrites since well below freezing boundary layer
temperatures would likely prevent much riming. These factors may
make for lower SLR values as the warm front lifts north. NAEFS
climatology places the 850hPa low in the 99th percentile of low
heights. On the other hand is the mesobanding potential
associated with the warm front. Forecast soundings depict
hodographs that favor a laterally translating band that would
lift north in tandem with the warm front. However, if the low
track remains to our south causing surface northeasterly flow
across the valleys, then a pivoting band could be an alternative
scenario. Given the conditional nature of this time, we will
wait for more mesoscale models before honing in on this
potential. Yet this feature would promote an area of moderate to
locally heavy snowfall. At this time, the translating band
appears the more likely scenario, in which case the interval of
higher snowfall rates will possibly be a short window. Again, we
will refine these details once we get in the range of mesoscale
models and start honing in on an hourly temporal resolution
over the next couple days (this system is still 4 days out after
all).

By mid-Monday morning, the situation will begin to change as a
low- level jet lifts into the region. The result will likely be
FGEN or deformation band that is a bit fragmented, with some
terrain shadowing taking place in the lower valleys, but upslope
enhancement along eastern slopes of the southern Greens and
Adirondacks. Additionally, dry air will be filtering into north
of the surface low, as the cyclone will already be matured by
the time it lifts north into the area. This could result in a
transition to freezing drizzle, as the dendritic growth zone
becomes unsaturated. The low track will also impact how far west
the low-level jet reaches. If the low tracks east of the
region, we will lie at the nose of the jet, and not see its
worst impacts. However, if the low tracks into Vermont or
northern New York, we could see 850hPa winds up to 70 to 80
knots into southern Vermont and the Adirondacks on the north
side of the low. Although conditions are not highly favorable
for mixing, these winds are quite strong, and the easterly
component is near record values of the NAEFS model climatology
at this time. With the strength of the warm advection, we could
also see temperatures climb above freezing. So a brief interval
of drizzle or rain, mainly across southern Vermont, is also a
possibility.

The next evolution in the system comes late Monday afternoon as
the system begins to lift towards Quebec City. The northwest
flow and additional shortwave energy, coincident with wrap-
around moisture, will result in some upslope snow on the
backside. This should also close out the potential for any
freezing drizzle with the DGZ saturated once again. Expect snow
to taper off to the mountains by Tuesday morning.

Then behind the system, we should receive another surge of cold
air. However, the flow aloft remains west-northwest, which may
keep the coldest air north of the international border. Still,
temperatures below seasonal normals appear likely. Then looking
at the end of the extended range forecast, it seems a clipper
system will cross nearby next Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday...IFR ceilings persist at PBG and SLK early
this afternoon, with mainly OVC020-035 elsewhere across the
forecast area. With light wind conditions, still dealing with
areas of BR as well, with HIR TRRN OBSCD. General idea is that
ceilings will rise to MVFR/VFR through 00Z at all TAF locations.
Thereafter, a cold front slides southward with a return to
ceilings 500-1500ft overnight, along with areas of light snow
shower activity. Any snow accumulation is expected to be a half
inch or less. Should see north winds and eventually some drying
air allowing for a return to VFR conditions after 14-15Z
Friday, with developing BINOVC. While strong winds are not
expected, winds at BTV will shift north overnight, and increase
to 12-15kts after sunrise Friday, with gusts to 21kt expected
for the late morning and early afternoon hours.

Outlook...

Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. Windy with gusts to 30 kt. Chance SN.
Martin Luther King Jr Day: Mainly MVFR and IFR, with areas VFR
possible. Windy with gusts to 35 kt. Likely SN.
Monday Night: Mainly MVFR, with areas IFR possible. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Watch from Friday evening through Saturday
     afternoon for VTZ001>012-016>019.
NY...Wind Chill Watch from Friday evening through Saturday
     afternoon for NYZ026>031-034-035-087.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd/Neiles
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Banacos
Hazardous weather outlook, Jan 13, 3:24 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
324 PM EST Thu Jan 13 2022

NYZ026>031-034-035-087-VTZ001>012-016>019-142030-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
324 PM EST Thu Jan 13 2022

...WIND CHILL WARNING IN EFFECT FROM 7 PM FRIDAY TO 4 PM EST
SATURDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Warning.

Very cold temperatures and dangerously cold wind chills are expected
across all of northern New York and Vermont Friday night through
Saturday afternoon. Wind chill values will be in the 30 to 40 below
range, especially late Friday night through Saturday morning. Winds
will taper off Saturday night, but low temperatures will still be
well below zero.

A storm system moving into the northeast United States on Monday will
bring widespread precipitation to the region, mainly in the form of
snow, but some mixed precipitation is also possible. The potential
for moderate to heavy snow will exist with this event as well as the
potential for strong and gusty downslope winds across parts of the
North Country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Chill Warnings in Vermont, 2022Wind Chill Warnings in New York, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.